FDA Warning: New Infant Liquid Tylenol May Cause Confusion

Advertisement

It can happen: your infant has a fever or a cold so you rush to the store to buy liquid acetaminophen (Tylenol), like you’ve done before, but you don’t notice that the dosing has changed. The Food and Drug Administration (FDA) is warning that the dosing requirements for liquid acetaminophen, including Tylenol and other brands, has changed and can cause confusion, so parents should carefully read the instructions on any package of the product that they use.

Make it a habit: always read the label

We are creatures of habit, but sometimes the actions we take as a result of our habits can be harmful; for example, not reading a medication label before taking or dispensing a drug, especially to a child.

Many parents give their young children liquid acetaminophen, which is available under a variety of brand names such as Tylenol, Little Fevers, PediaCare, Triaminic Infants’ Syrup Fever Reducer Pain Reliever, Infant/Pain Reliever, and a variety of store brands, such as Walgreens, CVS, and Rite Aid labels, among others.

Recent changes in the concentration of liquid acetaminophen for treatment of pain, fever, and cold and flu in infants and young children has resulted in related changes in dosing. However, these changes may not be apparent to parents because the packaging on both the old and new concentrations say “NEW.”

Advertisement

Thus parents or caregivers who purchase the new concentration and then subsequently buy an old concentration (both of which will be marked “NEW”) and don’t read the dosing instructions may give their child an inadequate or too large of a dose.

Basically, the original liquid acetaminophen was available only in an 80 mg/0.8 mL or 80 mg/mL concentration, while the newer product requires a larger dose at 160 mg/5mL. Therefore:

  • Parents who use the new product but give it at the older dose will likely not see results
  • Parents who buy the new product the first time but subsequently buy the older product (which still says “NEW” on the label and is still available in stores) and who don’t check the instructions will give their child the larger dose at the old concentration, which is more medication than is necessary; that is, a 5 mL dose rather than a 1 mL or 2 mL dose.

According to Carol Holquist, director of FDA’s Division of Medical Error Prevention and Analysis, if your doctor prescribes a 5 mL dose of the less concentrated liquid acetaminophen but you give the child a 5 mL dose of the more concentrated medication, the child may receive a potentially fatal overdose during the course of treatment.

If, however, your doctor prescribes a dose based on the new, more concentrated liquid acetaminophen and you administer the less concentrated medication, your child may not get any relief from a fever or other symptoms.

The FDA is urging parents to carefully read the dosing instructions each time they administer liquid Tylenol or other brands of acetaminophen (and any medications) to their children. If the dosing instructions you receive from your healthcare provider are different from what appears on your medication label, contact the doctor before you administer the medication to your child.

SOURCE:
FDA

Advertisement